Skip to content


  • Research
  • Open Access

Nonlocal conditions for differential inclusions in the space of functions of bounded variations

Advances in Difference Equations20112011:17

  • Received: 7 February 2011
  • Accepted: 24 June 2011
  • Published:


We discuss the existence of solutions of an abstract differential inclusion, with a right-hand side of bounded variation and subject to a nonlocal initial condition of integral type.

AMS Subject Classification

34A60, 34G20, 26A45, 54C65, 28B20


  • Set-valued maps of bounded variation
  • Differential inclusion
  • Nonlocal initial condition
  • Generalized Helly selection principle
  • Fixed point of multivalued operators

1 Introduction

Solutions of differential equations with smooth enough coefficients cannot have jump discontinuities, see for instance [1, 2]. The situation is quite different for systems described by differential equations with discontinuous right-hand sides [3]. Examples of such systems are mechanical systems subjected to dry or Coulomb frictions [4], optimal control problems where the control parameters are discontinuous functions of the state [5], impulsive differential equations [6], measure differential equations, pulse frequency modulation systems or models for biological neural nets [7]. For these systems the state variables undergo sudden changes at their points of discontinuity. The mathematical models of many of these systems are described by multivalued differential equations or differential inclusions [8].

Let X be a Banach space with norm |·| X . Then X is a metric space with the distance d X defined by
Let I = [0, T] be a compact real interval. We are interested in the study of the following multivalued nonlocal initial value problem

where F : I × XX is a multivalued map and g : XX is continuous.

The investigation of systems subjected to nonlocal conditions started with [9] for partial differential equations and [10] for Sturm-Liouville problems. For more recent work we refer the interested reader to [11] and the references therein.

It is clear that solutions of (1) are solutions of the integral inclusion

2 Preliminaries

Definition 1 We say that f : I X is of bounded variation, and we write f BV (I, X), if

where Π: τ 0 = 0 < τ 1 < < τ m = T is any partition of I. The quantity is called the total variation of f.

We shall denote by BV(I, X) the space of all functions of bounded variations on I and with values in X. It is a Banach space with the norm |·| b given by

In order to discuss the integral inclusion (2) we present some facts from set-valued analysis. Complete details can be found in the books [8, 12, 13]. Let (X, |·| X ) and (Y, |·| Y ) be Banach spaces. We shall denote the set of all nonempty subsets of X having property by (X). For instance, A c ℓ (X) means A closed in X, when = b we have the bounded subsets of X, = cv for convex subsets, = cp for compact subsets and = cp, cv for compact and convex subsets. The domain of a multivalued map : XY is the set dom = {z X; (z) }. is convex (closed) valued if (z) is convex (closed) for each z X: has compact values if (z) cv(Y) for every z X; is bounded on bounded sets if (A) = zA (z) is bounded in Y for all A b (X) (i.e. sup zA {sup{|y| Y ; y (z)}} < ): is called upper semicontinuous (u.s.c.) on X if for each z X the set (z) cl (Y) is nonempty, and for each open subset Λ of Y containing (z), there exists an open neighborhood Π of z such that (Π) Λ. In terms of sequences, is u.s.c. if for each sequence (z n ) X, z n z 0, and B a closed subset of Y such that (z n ) ∩ B , then (z 0) ∩ B . The set-valued map is called completely continuous if (A) is relatively compact in Y for every A (X). If is completely continuous with nonempty compact values, then is u.s.c. if and only if has a closed graph (i.e. z n z, w n w, w n (z n ) w (z)). When X Y then has a fixed point if there exists z X such z (z). A multivalued map : J cl (X) is called measurable if for every x X, the function θ : J defined by θ(t) = dist(x, (t)) = inf{|x - z| X ; z (t)} is measurable. |(z)| Y denotes sup{|y| Y ; y (z)}.

If A and B are two subsets of X, equipped with the metric d X , such that d X (x, y) = |x - y| X , the Hausdorff distance between A and B is defined by

It is well known that ( b,cl (X), d H ) is a metric space and so is ( cp (X), d H ).

Definition 2 (See [14, 15]) Θ: IX is of bounded variation (with respect to d H ) on I if

where the supremum is taken over all partitions Π = {t i ; i = 1, 2, ..., m} of the interval I.

Definition 3 Let X I denote the set of all functions from I into X. The Nemitskii (or superposition) operator corresponding to F : I × XX is the operator
defined by
Definition 4 The multifunction F : I XX is of bounded variation if for any function × BV(I, X) the multivalued map N F (x): IX is of bounded variation on I (in the sense of Definition 2) and

Definition 5 Let Δ be a subset of I × X. We say that Δ is measurable if Δ belongs to the σ- algebra generated by all sets of the form J × D where J is Lebesgue measurable in I and D is Borel measurable in X.

Theorem 6 (Generalized Helly selection principle) [[14], Theorem 5.1 p. 812] Let K be a compact subset of the Banach space × and let be a family of maps of uniformly bounded variation from I into K. Then there exists a sequence of maps convergent pointwise on I to a map f : IK of bounded variation such that .

In the next theorem we shall denote by and ∂U the closure and the boundary of a set U.

Theorem 7 ([[16], Theorem 3.4, p. 34]) Let U be an open subset of a Banach space Z with 0 U. Let be a single-valued operator and be a multivalued operator such that
  1. (i)

    is bounded,

  2. (ii)

    A is a contraction with constant k (0, 1/2),

  3. (iii)

    B is u.s.c and compact.

Then either
  1. (a)

    the operator inclusion λ x Ax + Bx has a solution for λ = 1, or

  2. (b)

    there is an element u U such that λ u Au + Bu for some λ > 1.


3 Main results

In this section we state and prove our main result. We should point out that no semicontinuity property is assumed on the multifunction F, which is usually the case in the literature. We refer the interested reader to the nice collection of papers in [17] and the references therein.

Theorem 8 Assume that the following conditions hold.

(H1) g : XX is continuous, g(0) = 0 and there exists θ : [0, + ) → [0, + ) continuous and θ(r) ≤ βr, with β < 1/2 and βT 1, such that
(H2) F : I × X cp,cv(X) is of bounded variation such that
  1. (i)

    (t, x) F(t, x) is measurable,

  2. (ii)
    there exists an integrable function q : I → [0, + ) with
  3. (iii)

    x k x as k pointwise implies d H (F(t, x k ), F(t, x)) → 0, k.


Then problem (1) has at least one solution in BV(I, X).

Proof. Let . We show that there exists M > 0 such that all possible solutions of (2) in BV(I, X), satisfy
Recall that solutions of (1) satisfy
Since the multivalued map N F (x): IX is of bounded variation it admits a selector f : IX of bounded variation such that

see [[18], Theorem A, p. 250].

It follows from (3) that
This implies
The condition on g and (H2) (ii) imply
This last inequality yields
we obtain
so that
Inequality (5) and the condition on g imply that
Hence any possible solution x of (2) in BV(I, X), satisfies
Let Π = {t i ; i = 1, 2, ..., m} be any partition of the interval I, and let x BV(I, X) be any possible solution of (2). It follows from (4) that
It is easily shown that
Letting , we see that
Define two operators

First, we show that is bounded, i.e. .

Let . Then there exists such that

It follows from (3) that

(H1) implies that the single-valued operator A is a contraction with constant k (0, 1/2).

Claim 1. The multivalued operator B has compact and convex values. For, since F : I × X cp,cv(X) it follows that NF : X I cp,cv(X), i.e. has compact and convex values. This implies that the Aumann integral

has compact and convex values. See for instance [5].

Claim 2. B is completely continuous, i.e. B (Ω) is a relatively compact subset of BV(I, X). Let q Ω be arbitrary. Then for every f N F (q) the function u : IX defined by
If we write
then the operator ϒ: XX is continuous and
Let (Bx k ) k≥1be a sequence in B (Ω). Then the sequence (x k ) k≥1is uniformly bounded and is of bounded variation. Theorem 4 shows that there exists a subsequence, which we label the same, and which converges pointwise to y Ω. We have
Assumption (H2) (iii) implies that

This proves the claim.

Claim 3. B is u.s.c. Since B is completely continuous it is enough to show that its graph is closed. Let {(x n , y n )} n≥1be a sequence in graph(B) and let (x, y) = lim n (x n , y n ). Then y n B(x n ), i.e , t I. This implies that
Since x n x in X it follows from (H2)(ii) that
which shows that

Hence (x, y) graph(B), and B has a closed graph.

Finally, alternative (b) in Theorem 5 cannot hold due to (3) and the choice of Ω.

By Theorem 5 the inclusion

has at least one solution in BV(I, X). This completes the proof of the theorem.

For our second result we consider the case when , where ψ : I is continuous. Let
From the definition of the function λ we infer that, if ψ* = max tI |ψ(t)|,

Theorem 9 Assume that the following conditions hold

(H3) ψ : I is continuous and ψ 0 1,

(H4) F : I × X cp,cv(X) is of bounded variation such that
  1. (i)

    (t, x) F(t, x) is measurable,

  2. (ii)
    there exists ω : I × [0, ) → (0, ) continuous, nondecreasing with respect to its second argument and

    such that |F(t, x) | X ≤ ω → (t, |x| b ).

  3. (iii)

    x k x pointwise as k implies d H (F (t, x k ), F (t, x)) → 0 as k.


Then problem (1) has at least one solution in BV(I, X).

Proof. Since the multivalued map N F (x): IX is of bounded variation it admits a selector h : IX of bounded variation such that

see [[18], Theorem A, p. 250].

Solutions of (2) satisfy
Substituting the initial condition in (7) we obtain
Since ψ 0 1 it follows that
Thus, solutions of (2) are solutions of
and vice versa. It follows from (8)
The upper bound on |λ (s)| implies
which gives
Let Π = {t i ; i = 1, 2, ..., m} be any partition of the interval I, and let x BV(I, X) be any possible solution of (2). Then, it follows from (7) that
which leads to
Since , we have
Finally, we see that
Then (10) yields
The condition on the function ω implies that there exists ρ* > 0 such that for all ρ > ρ*
Comparing inequalities (11) and (12) we see that

Then Σ is nonempty, closed, bounded and convex.

Define a multivalued operator

Then solutions of (2) are fixed point of the multivalued operator .

It is clear that . Proceeding as in the above claims we can show that is u.s.c. and is compact. By the Theorem of Bohnenblust and Karlin (see Corollary 11.3 in [8]) has a fixed point in Σ, which is a solution of the inclusion (2), and therefore a solution of (1).



The authors are grateful to King Fahd University of Petroleum and Minerals for its constant support. The authors would like to thank an anonymous referee for his/her comments.

Authors’ Affiliations

Department of Mathematics, Florida Institute of Technology, Melbourne, FL, USA
Department of Mathematics and Statistics, King Fahd University of Petroleum and Minerals, Box 5046, Dhahran, 31261, Saudi Arabia


  1. Agarwal RP, O'Regan D: An Introduction to Ordinary Differential Equations. Universitext. Springer, New York; 2008.View ArticleGoogle Scholar
  2. Coddington EA, Levinson N: Theory of Ordinary Differential Equations. McGraw-Hill Book Company, Inc., New York; 1955.Google Scholar
  3. Filippov AF: Differential Equations with Discontinuous Righthand Sides. Kluwer Academic Publishers; 1988.View ArticleGoogle Scholar
  4. Deimling K: Multivalued differential equations and dry friction problems. In Delay and Differential Equations (Ames, IA, 1991). Edited by: Fink AM. World Scientific, River Edge, NJ; 1992:99-106.Google Scholar
  5. Hermes H, LaSalle JP: Functional Analysis and Time Optimal Control. In Mathematics in Science and Engineering. Volume 56. Academic Press, New York; 1969:viii+136.Google Scholar
  6. Lakshmikantham V, Bainov DD, Simeonov PS: Theory of Impulsive Differential Equations. World Scientific, Singapore; 1989.View ArticleGoogle Scholar
  7. Pandit SG: Systems described by differential equations containing impulses: existence and uniqueness. Rev Roum Math Pures Appl Tome 1981, XXVI: 879-887.MathSciNetGoogle Scholar
  8. Deimling K: Multivalued Differential Equations. Edited by: W. De Gruyter. Berlin; 1992.View ArticleGoogle Scholar
  9. Cannon JR: The solution of the heat equation subject to the specification of energy. Quart Appl Math 1963, 21: 155-160.MathSciNetGoogle Scholar
  10. Bitsadze AV, Samarski AA: Some generalizations of linear elliptic boundary value problems. Soviet Math Dokl 1969, 10: 398-400.Google Scholar
  11. Boucherif A: Second order boundary value problems with integral boundary conditions. Nonlinear Anal 2009, 70: 364-371. 10.1016/ ArticleGoogle Scholar
  12. Aubin JP, Cellina A: Differential Inclusions. Springer Verlag, Berlin; 1984.View ArticleGoogle Scholar
  13. Hu S, Papageorgiou NS: Handbook of Multivalued Analysis, vol. I: Theory. Kluwer, Dordrecht; 2000.View ArticleGoogle Scholar
  14. Belov SA, Chistyakov VV: A selection principle for mappings of bounded variation. J Math Anal Appl 2000, 249: 351-366. 10.1006/jmaa.2000.6844MathSciNetView ArticleGoogle Scholar
  15. Chistyakov VV: On the theory of set-valued maps of bounded variation of one variable. Sbornil: Mathematics 1998,189(5):797-819. 10.1070/SM1998v189n05ABEH000321MathSciNetGoogle Scholar
  16. Dhage DC: Multivalued mappings and fixed points II. Tamkang J Math 2006, 37: 27-46.MathSciNetGoogle Scholar
  17. Agarwal RP, O'Regan D: Set-Valued Mappings with Applications in Nonlinear Analysis. In Series in Mathematical Analysis and Applications. Volume 4. Taylor & Francis, London; 2002.Google Scholar
  18. Chistyakov VV, Nowak A: Regular Caratheodory-type selectors under no convexity assumptions. J Funct Anal 2005, 225: 247-262. 10.1016/j.jfa.2005.03.024MathSciNetView ArticleGoogle Scholar


© Agarwal and Boucherif; licensee Springer. 2011

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.